Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 70, NWS San Francisco Bay Area, CA

February 20, 2017Alameda County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 20, 2017, 10:01 PM PST for Alameda County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2017, 10:01 PM PST (06:01 UTC)
Expired
Feb 21, 2017, 12:45 AM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Alameda County, CA

The radar

The San Francisco radar (KMUX), 52 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 6.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WGUS56 KMTR 210601
FFWMTR
CAC001-210845-
/O.NEW.KMTR.FF.W.0070.170221T0601Z-170221T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1001 PM PST MON FEB 20 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Central Alameda County in northern California...

* Until 1245 AM PST

* At 930 PM PST, stream gage reports indicate continued moderate
  flooding on the Arroyo De La Laguna at Verona Road. At 9:30 PM PST
  the water level there was at 17.7 feet. Moderate flooding begins
  at 17 feet. The water level was beginning to recede, but runoff
  from heavy rain earlier today continues which will mean water
  levels will drop slowly overnight. 

* Some locations that will experience flooding include...
  Areas near and along Pleasanton Sunol Road between Pleasanton and
  Sunol.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3765 12188 3759 12187 3758 12188 3765 12191

$$
1 follow-up statement
538 
WGUS76 KMTR 210844
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
1244 AM PST TUE FEB 21 2017

CAC001-210853-
/O.EXP.KMTR.FF.W.0070.000000T0000Z-170221T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alameda CA-
1244 AM PST TUE FEB 21 2017

...THE FLASH FLOOD WARNING FOR CENTRAL ALAMEDA COUNTY WILL EXPIRE AT
1245 AM PST...

Flood waters have receded on the Arroyo De La Laguna. In
addition, only scattered showers are expected overnight. Flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3765 12188 3759 12187 3758 12188 3765 12191

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 9:51 PM PST, 10 minutes earlier.

Area forecast discussion, Feb 20, 9:51 PM PST, 10 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
951 PM PST Mon Feb 20 2017

.SYNOPSIS...The cold frontal rain band is now moving southeastward
through Monterey County, with locally gusty winds and scattered
showers left in its wake. Flooding remains a concern as water
continues to flow down the slopes from the recent heavy rains, but
will diminish later tonight and Tuesday aside from some of the
slower to respond mainstem rivers. Showers and winds will
gradually taper off over the next 24 hours, with mainly dry though
cooler conditions expected for Wednesday through Friday. More
active weather looks to return to our area next weekend however,
with a cold and wet storm system potentially moving in.

&&

.DISCUSSION...as of 09:35 PM PST Monday...The strong storm system
and Atmospheric River event that battered our area over the past
24 hours is now finally weakening and moving out. Rainfall totals
generally ranged in the 1.25 to 2.5 inch range at lower elevations,
and to over a half a foot at several locations up in the coastal
hills. Our site in Downtown San Francisco received 1.86 inches of
rain, with the wet spot thus far being Mining Ridge in the mountains
above Big Sur, with 7.24 inches as of 8:30 pm. Will also note that
Mining Ridge had the maximum 7-day rainfall total for our area,
14.91 inches.

Winds also got quite strong, especially along the coast and up
in the hills. At the Los Gatos RAWS site at 1842 ft up in the
Santa Cruz Mountains for example, noted a maximum sustained wind
of 46 mph with a peak gust to 77 mph, both reported at 5:32 pm.

Current radar and satellite data show the primary cold frontal
rainband extending northeast to southwest through southern Santa
Clara County and northern Monterey County, and weakening as it
progresses inland. Aside from these two counties and San Benito
County, significant rainfall has now pretty much ended, but
scattered showers will continue tonight and Tuesday in the cool
and moist air mass left in its wake.

No lightning reports were noted today over either our land or
water areas. Will nonetheless retain slight chance of thunderstorms
in the forecast for tonight and Tuesday. Have noted some lightning
detection in showers well offshore (and a lightning strike just
now off the Mendocino County coast) and latest model and MOS
output continue to indicate marginally favorable convective
conditions, especially more northern portions of our area Tuesday
afternoon.

For Wednesday through Friday, generally dry weather should
prevail, though new 00Z NAM in particular does now indicate a very
weak disturbance sliding south down our coast on Thursday along
with the possibility of a few associated showers. Temperatures
will be significantly cooler however for the latter part of the
week. The 850 mb temperature in the 4 pm Monday KOAK sounding was
6.15 deg C, but with both the 00Z NAM and GFS bringing it down to
around -2 deg C by 12Z Wednesday and -3 to -4 deg C by 12Z
Thursday. Daytime temps up at higher elevations especially will be
chilly, with night and early morning frost becoming possible in
the valleys.

Then further into the extended portion of the forecast, as we
head into next weekend, inclement weather conditions look to
return. Latest runs of the GFS (00Z Tuesday) and ECMWF and
Canadian models (12Z Monday) are in good agreement in bringing in
a cool and wet weather system to our district. Although quite a
ways out, and thus significant changes in solution could well
occur, present model output indicates potential entrainment of
subtropical moisture as the cold upper low drops southward
towards us from the Pacific NW.

&&

.AVIATION...As of 4:15 PM PST Monday...Frontal system currently
moving through the SFO Bay Area and extends off the coast of MRY
Bay. Surface low behind the front will lift northeast into
northern California tonight. Rain will turn to showers tonight and
continue through Tuesday. Southerly winds have been gusty in
certain areas but have been less than expected in others. This
makes for a tricky wind forecast for tonight. Still expecting
gusty winds up to 40 kt as the surface low will be at its closest
to the area. Winds aloft are strong with sw winds up to 60 kt
at around 2000 feet. Therefore low level wind shear remains in
the tafs.

Vicinity of KSFO...MVFR for cigs and/or vsbys. Rain turning to
showers tonight with continued wet runways. Southeast winds
switching to southwest and increasing rapidly after 01-02Z to
25-30 kt gusting to 40 kt. Winds decreasing after 12Z.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR with rain turning to showers
tonight. Southeast winds gusting to 30 kt decreasing slowly after
10Z.

&&

.MARINE...as of 09:04 PM PST Monday...A 999 mb low centered 200
miles west of Cape Mendocino is moving northeast. This will bring
gale force winds to much of the coastal waters through Tuesday
morning. There is a slight chance for thunderstorms through
Tuesday. High pressure will build over the Eastern Pacific
Wednesday through Friday bringing light to moderate northwest
winds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...High Wind Warning...Higher terrain Bay Area to Monterey
			 and San Benito counties.
             Flood Watch...Entire forecast area.
             Wind Advisory...Entire forecast area.
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 1 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 1 AM
             SCA...Rough Bar Advisory for SF Bar
             SCA...Mry Bay from 10 PM
             GLW...Mry Bay until 10 PM
             SCA...SF Bay from 11 PM
             GLW...SF Bay until 11 PM

&&

PUBLIC FORECAST: Blier
AVIATION: W Pi
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Feb 20, 8:41 PM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
841 PM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLOOD            3 NNW GILROY            37.06N 121.59W
02/20/2017                   SANTA CLARA        CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING ON MONTEREY HWY AT FITZGERALD AVE. WATER
            PUSHED A VEHICLE INTO A GULLEY.

&&

WPI
Local storm report, Feb 20, 8:55 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
855 PM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLOOD            4 SSW DISCOVERY BAY     37.86N 121.63W
02/20/2017                   CONTRA COSTA       CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING ON BYRON HWY AT CAMINO DIABLO. FLOODING
            IN BOTH DIRETIONS.

&&

WPI
Local storm report, Feb 20, 8:58 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
858 PM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLOOD            5 S MONTEREY            36.53N 121.88W
02/20/2017                   MONTEREY           CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING ON QUAIL MEADOWS DR IN CARMEL VALLEY.
            LARGE SECTION OF ROADWAY FLOODED, VEHICLES SLIDING.

&&

WPI
Local storm report, Feb 20, 9:11 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
911 PM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLOOD            8 E GILROY              37.01N 121.43W
02/20/2017                   SANTA CLARA        CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING ON HIGHWAY 152 WESTBOUND AT CASA DE
            FRUITA

&&

WPI
Local storm report, Feb 20, 9:13 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
913 PM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLOOD            2 S CAMPBELL            37.25N 121.96W
02/20/2017                   SANTA CLARA        CA   DEPT OF HIGHWAYS

            LARK AVE ONRAMP TO SOUTHBOUND HIGHWAY 17 FLOODED

&&

WPI
Local storm report, Feb 20, 9:29 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
929 PM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLOOD            3 ESE ANTIOCH           37.98N 121.74W
02/20/2017                   CONTRA COSTA       CA   DEPT OF HIGHWAYS

            LAUREL ROAD EASTBOUND ONRAMP TO HIGHWAY 4 FLOODED

0829 PM     DEBRIS FLOW      6 SW CUPERTINO          37.26N 122.12W
02/20/2017                   SANTA CRUZ         CA   DEPT OF HIGHWAYS

            MUD/DIRT/ROCK ON HIGHWAY 35 AT HIGHWAY 9 BOTH DIRECTIONS
            BLOCKED

0829 PM     DEBRIS FLOW      4 SW LOS GATOS          37.19N 122.01W
02/20/2017                   SANTA CLARA        CA   COUNTY OFFICIAL

            BLACK ROAD IS CLOSED ABOVE GIST ROAD DUE TO LANDSLIDE
            WITH TREE AND POWER LINES DOWN

0829 PM     DEBRIS FLOW      2 S LOS GATOS           37.20N 121.96W
02/20/2017                   SANTA CLARA        CA   COUNTY OFFICIAL

            SODA SPRINGS ROAD CLOSED ABOVE ALMA BRIDGE ROAD DUE TO
            LANDSLIDE

0829 PM     FLOOD            SAN JOSE                37.30N 121.85W
02/20/2017                   SANTA CLARA        CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING INTERSTATE 680 NORTHBOUND SCOTT CREEK RD
            OFFRAMP

&&

WPI

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:13 PM PSTFlash Flood WarningMTRSan Benito, Santa Clara6 hr
Feb 20, 4:34 PM PSTFlash Flood WarningMTRAlameda116 min
Feb 20, 5:02 PM PSTRiver Flood WarningMTRMonterey24 hr
Feb 20, 5:03 PM PSTFlash Flood WarningMTRSanta Clara87 min
Feb 20, 5:29 PM PSTFlash Flood WarningMTRSan Mateo2 hr
Feb 20, 6:02 PM PSTFlash Flood WarningMTRSanta Cruz4 hr
Feb 20, 6:03 PM PSTAreal Flood AdvisoryMTRSan Mateo4 hr
Feb 20, 6:18 PM PSTAreal Flood AdvisoryMTRMonterey12 hr
Feb 20, 6:36 PM PSTFlash Flood WarningMTRAlameda4 hr
Feb 20, 6:54 PM PSTFlash Flood WarningMTRAlameda3 hr
Feb 20, 7:17 PM PSTFlash Flood WarningMTRSan Mateo3 hr
Feb 20, 9:15 PM PSTAreal Flood WarningMTRSanta Clara8 hr
Feb 20, 10:00 PM PSTFlash Flood WarningMTRSanta Cruz4 hr
Feb 20, 10:15 PM PSTFlash Flood WarningMTRSan Mateo3 hr
Feb 20, 10:16 PM PSTAreal Flood WarningMTRSan Benito, Santa Clara12 hr
Feb 20, 10:34 PM PSTAreal Flood AdvisoryMTRAlameda12 hr
Feb 20, 10:42 PM PSTAreal Flood WarningMTRAlameda12 hr
Feb 20, 11:38 PM PSTAreal Flood WarningMTRSanta Clara12 hr
Feb 21, 12:14 AM PSTAreal Flood WarningMTRMonterey12 hr
Feb 21, 1:09 AM PSTAreal Flood WarningMTRSan Mateo6 hr
Feb 21, 5:38 AM PSTAreal Flood WarningMTRSan Benito, Santa Clara15 hr
Feb 21, 8:41 AM PSTSmall Craft Advisory for Hazardous SeasMTR12 hr
Feb 21, 11:29 AM PSTAreal Flood WarningMTRSanta Clara36 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.